MEDICINES AND RISK OF LOWERING THE SEIZURE THRESHOLD

I am on medications for seizures. Recently I was diagnosed with a urinary tract infection and put on Ciprofloxacin. It was changed when my details showed a history of seizures. Kindly shed more light on this issue. Yes, it is true that Ciprofloxacin can lower the seizure threshold and therefore could precipitate a seizure for someone with a history of seizures and taking medications.

A seizure is the clinical manifestation of abnormal, excessive or synchronous neuronal firing in the brain. The clinical features of seizures may include abnormalities of consciousness, movement, sensation, behaviour and autonomic function. Epilepsy is the enduring tendency to experience seizures.  The seizure threshold describes the minimum intensity of a stimulus required to induce a seizure. It is clinically evident in the context of electroconvulsive therapy, but is otherwise primarily an experimental phenomenon, in which seizures are induced by electrical or chemical stimuli.

Seizures occur when there is an excess of excitatory activity relative to inhibitory activity. Glutamate and gamma-aminobutyric acid (GABA) are, respectively, the principle excitatory and inhibitory neurotransmitters in the central nervous system (CNS). Glutamate acts via N-methyl-D-aspartate (NMDA), alpha-amino-3-hydroxy-5-methyl-4-isoxazoleproprionic acid (AMPA) and kainite receptors to cause an influx of sodium and calcium ions, favouring depolarization. GABA acts primarily through GABAA receptors to cause an influx of chloride ions, inducing hyperpolarization. The mechanisms of action of antiepileptic drugs include interference with sodium (e.g. phenytoin, carbamazepine, lamotrigine) and calcium channels (e.g. ethosuximide); enhancing the effects of GABA(e.g. benzodiazepines); antagonizing glutamate at AMPA receptors; and a combination of these effects (e.g. valproate). Drugs with the opposite effects may induce seizures.

Seizure potential is often evaluated during drug development to quantify the extent to which a drug prevents seizures (if this is the intended therapeutic effect) or induces them (as an unwanted effect). As a broader concept, it is useful in clinical practice as a framework to help understand the complex interplay between the patient, their medicines, and their risk of seizures (Hitchings .W. Drugs that lower seizure threshold. St George’s, University of London and St George’s University Hospitals NHS Foundation Trust.  Thundiyil JG, Kearney TE, Olson KR. Evolving epidemiology of drug-induced seizures reported to a Poison Control Center System. Journal of Medical Toxicology 2007;3:15-9).

The propensity of a drug to induce seizures depends on its effects on neurotransmission and their timecourse (e.g. whether it increases seizure risk during use or on withdrawal), the concentration of drug reaching the brain, and the susceptibility of the individual patient. Susceptibility factors include previous seizures, structural or functional brain abnormalities, and concurrent drug use. In the face of such complexity, it is rare that seizures can be ascribed primarily to the effects of a drug (i.e. ‘drug-induced seizures’). Commonly, however, drugs contribute to a shift in excitatory/inhibitory balance which, in that individual at that time, leads to a seizure. In this respect, it is generally more helpful to regard such drugs as having lowered the seizure threshold, rather than having incited seizures.

Many drugs have indirect effects on the seizure threshold, for example by inducing hypoglycaemia, electrolyte disturbances or respiratory depression, or by interacting with antiepileptic therapy. Drugs with potential to lower the seizure threshold are numerous and diverse. Whether they contribute to clinically overt seizures depends on the dosage in which they are taken, the time-course of their effects, and the susceptibility of the patient. It is important to add that the contribution of medicines to seizure risk is potentially modifiable. For antimicrobials, the beta-lactams (penicillins, cephalosporins and carbapenems), interact with the GABAA receptor to interfere with the inhibitory effects of GABA in a concentration-dependent manner. Correspondingly, they have dose-dependent effects on the seizure threshold. However, the CNS penetration of penicillins and cephalosporins is relatively low. As such, most reports of seizures associated with these agents emerge from their use in high doses (often in the treatment of CNS infections) or in renal failure.  Carbapenems more readily penetrate the CNS and their use is associated with an increased seizure risk compared with non-carbapenem antibiotics. Among the carbapenems, imipenem is generally regarded to have the highest risk. However, this may be because studies conducted on the newer agents (meropenem, ertapenem and doripenem), informed by earlier experience with imipenem, generally excluded patients with a history of seizures.  All cephalosporins have the propensity to lower the seizure threshold but the one often associated with this phenomenon is cefipime. The quinolones are another group with the most common ones being ciprofloxacin and levofloxacin.

The antituberculous agent isoniazid inhibits pyridoxine phosphokinase, the enzyme which converts pyridoxine to its active form, pyridoxal-5-phosphate. Pyridoxal-5-phosphate is an essential cofactor in the synthesis of GABA from glutamate. The resulting fall in inhibitory activity and rise in excitatory activity leads to a dose-dependent reduction in the seizure threshold. Isoniazid toxicity is characterised by a triad of altered mental status, metabolic acidosis and refractory seizures. Treatment with pyridoxine and a benzodiazepine usually results in prompt seizure termination.

The antimalarial agents mefloquine and chloroquine can precipitate seizures in people with epilepsy. This effect has been reported even in healthy individuals.Antipsychotics are another group with the most common ones being chlorpromazine and clozapine. Some antidepressants also have this tendency with the notable ones being Amitriptylline and Venlafaxine..Seizures are common in cases of antidepressant overdose, particularly with venlafaxine and TCAs.

Narcotics such as Meperidine, Fentanyl and tramadol have also been associated with lowering of the seizure threshold.Many drugs can adversely affect the seizure threshold, although whether this leads to overt seizures depends on the concentration of drug reaching the brain, the susceptibility of the individual to its effects, and how these effects vary over time. In managing patients with epilepsy or other risk factors for seizures, one must be mindful of the potential for medications to lower the seizure threshold, so as not to precipitate avoidable seizures. Likewise, in evaluating patients with seizures, consideration must be given to the seizure-provoking potential of their medications. As noted by Hitchings information on the intended medicine’s risk to lowering the seizure threshold becomes an important factor in the decision to withhold or stop the medication to improve seizure control or prevent it in the first place.

As always use medicines safely. Always consult your pharmacist on safe use of medicines.

DR. EDWARD O. AMPORFUL

CHIEF PHARMACIST

COCOA CLINIC

Google+ Linkedin

Leave a Reply

Your email address will not be published.

*
*
*